- Overdose may occur after an acute single ingestion of a large amount of paracetamol or paracetamol-containing medication, or repeated ingestion of an amount exceeding recommended dosage.
- Patients are often asymptomatic or have only mild gastrointestinal symptoms at initial presentation. Untreated paracetamol poisoning may cause varying degrees of liver injury over the 2 to 4 days following ingestion, including fulminant hepatic failure.
- Rarely, massive overdose may initially present with coma and severe metabolic acidosis. Presentation with coma may also occur if a combination preparation of paracetamol and opioid is taken in overdose, or after an overdose of multiple drugs.
- Hepatotoxicity is extremely rare in patients treated with N-acetylcysteine within 8 hours of an acute paracetamol overdose. The efficacy of N-acetylcysteine decreases subsequent to the first 8 hours following an acute paracetamol overdose, with a corresponding stepwise increase in hepatotoxicity with increasing treatment delays between 8 and 16 hours.
Last updated: May 04, 2012